Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 111, NWS Topeka, KS

June 24, 2004Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 24, 2004, 7:52 PM CDT for Pottawatomie County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2004, 7:52 PM CDT (00:52 UTC)
Expired
Jun 24, 2004, 8:30 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:53 PM CDTHAIL 1Olsburg, KS
Jun 24, 7:58 PM CDTHAIL 1.75Olsburg, KS
Jun 24, 8:08 PM CDTTSTM WND GST 702 S Olsburg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS53 KTOP 250052
SVRTOP
KSC149-250130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
752 PM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 830 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OLSBURG...OR ABOUT 19 MILES NORTH OF
  MANHATTAN...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESTMORELAND

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3956 9657 3943 9671 3926 9655 3941 9634

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:55 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 24, 3:55 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT THU JUN 24 2004

.DISCUSSION...
POSITIVE TILT SHORTWAVE TROUGH MOVING SOUTHEASTWARD THROUGH MIDWEST
HAS ASSOCIATED SHALLOW COLD FRONT NOW MOVING THROUGH CWA.
PRECIP/SHOWERS HAVE BEEN BEHIND COLD FRONT OVER NEBRASKA WITH IS
TYPICAL WITH POSITIVE TILT TROUGHS.  NARROW BAND OF INSTABILITY
AHEAD OF FRONT AND SHOWERS/THUNDERSTORMS HAVE BEEN ATTEMPTING TO
DEVELOP WITH LITTLE SUCCESS SO FAR.  AS COLD FRONT CONTINUES TO
SURGE SOUTHWARD..BEST CHANCE FOR PRECIP TONIGHT WITH BE ELEVATED
NORTH OF FRONT...AND THEN LIKELY ONLY IN THE CHANCE CATEGORY.
PRECIP CHANCES WILL DECREASE AFTER MIDNIGHT AS UPPER SUPPORT
COMPLETELY EXITS AREA AND FRONT WELL INTO OKLAHOMA.

SHOULD STAY DRY AFTER THAT UNTIL LATE SATURDAY INTO SUNDAY WHEN NEXT
WAVE CROSSES CENTRAL PLAINS IN NWLY FLOW. BOTH GFS AND ETA AMAZINGLY
CONSISTENT WITH BRINGING SURFACE INVERTED TROUGH SLOWLY THROUGH
SATURDAY NIGHT INTO SUNDAY NIGHT WITH HEAVIEST PRECIP ONCE AGAIN
BEHIND TROUGH.

AFTER THAT...DIFFICULT TO GET TOO EXCITED ABOUT PRECIP CHANCES AS
CENTRAL PLAINS IN...OR JUST EAST OF UPPER RIDGE AXIS.  12Z GFS
ATTEMPTS TO BRING A VERY WEAK SHORTWAVE ACROSS RIDGE AXIS IN WEAK
FLOW...WEDNESDAY NIGHT AND TUESDAY...SO HAVE ADDED SLIGHT CHANCE
THAT TIME FRAME.

TEMPS BEHIND TODAYS FRONT QUITE COOL FOR TIME OF YEAR AND BUT SHOULD
NOT BREAK ANY RECORDS FOR THE 25TH.  TEMPS SHOULD CONTINUE BELOW
NORMAL THROUGH MONDAY WITH CLOUDS AND PRECIP CHANCES...THEN START
WARMING AGAIN MID WEEK AS UPPER RIDGE BUILDS.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

60
Hazardous weather outlook, Jun 24, 4:25 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CDT THU JUN 24 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
425 PM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING INTO
TONIGHT.  A SLIGHT CHANCE CHANCE FOR LARGE HAIL EXISTS WITH ANY
STRONG STORMS THAT DEVELOP...BUT THE SEVERE WEATHER SHOULD BE
ISOLATED AT BEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS WILL RETURN TO ALL THE AREA FROM SATURDAY
AFTERNOON THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

38

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:23 PM CDTSevere Thunderstorm WarningTOPRiley37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.